Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 98, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2016, 6:08 PM CDT for Sumner County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 6:08 PM CDT (23:08 UTC)
- Expired
- May 13, 2016, 6:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:31 PM CDT | HAIL 0.88 | 4 W South Haven, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534
WUUS53 KICT 132308
SVRICT
KSC191-140015-
/O.NEW.KICT.SV.W.0098.160513T2308Z-160514T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF SOUTH HAVEN...OR 9 MILES NORTHEAST OF CALDWELL...MOVING SOUTHEAST
AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN...HUNNEWELL AND PERTH.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3716 9757 3723 9746 3717 9724 3700 9715
3700 9750
TIME...MOT...LOC 2307Z 322DEG 25KT 3713 9747
HAIL...1.25IN
WIND...60MPH
$$
LAWSON2 follow-up statements
621
WWUS53 KICT 132332
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT FRI MAY 13 2016
KSC191-140015-
/O.CON.KICT.SV.W.0098.000000T0000Z-160514T0015Z/
SUMNER KS-
632 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN SUMNER COUNTY...
AT 632 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTH HAVEN...
OR 10 MILES EAST OF CALDWELL...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN...HUNNEWELL AND PERTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3716 9757 3723 9746 3717 9724 3700 9715
3700 9750
TIME...MOT...LOC 2332Z 331DEG 28KT 3704 9741
HAIL...1.00IN
WIND...60MPH
$$
LAWSON391
WWUS53 KICT 132345
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT FRI MAY 13 2016
KSC191-132355-
/O.CAN.KICT.SV.W.0098.000000T0000Z-160514T0015Z/
SUMNER KS-
645 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL KANSAS.
LAT...LON 3716 9757 3723 9746 3717 9724 3700 9715
3700 9750
TIME...MOT...LOC 2344Z 322DEG 25KT 3697 9734
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:35 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 13, 2:35 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Wichita KS 235 PM CDT FRI MAY 13 2016 .SHORT TERM...(This evening through Monday night) Issued at 234 PM CDT Fri May 13 2016 Scattered strong to severe storms are expected to quickly exit southeast KS by around 03z or shortly thereafter as the front quickly exits the area. In it's wake...unseasonably cool air will overspread the region resulting in below normal temperatures that will linger through the upcoming week. Sat-Mon...lowered pops Sat night/early Sun as any moisture transport/isentropic upglide has diminished or has slowed down from earlier model progs. Showers and thunderstorms are expected to become more numerous later Sun into Monday as a slow moving mid/upper trough translates over the Rockies. The better instability is progged to remain south across the Southern Plains on Monday where the bulk of severe weather is expected. .LONG TERM...(Tuesday through Friday) Issued at 234 PM CDT Fri May 13 2016 Southwest mid/upper flow will prevail across the Central Plains as we remain downstream of the slow moving mid/upper trough over the Rockies. Unsettled weather conditions are anticipated with multiple rounds of deep moist convection expected through the period. Limited insolation will result in a continuation of below normal temperatures through the work week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri May 13 2016 Scattered strong to severe storms are expected along a strong Canadian cold front this afternoon as it moves into central Kansas. Storms will continue along the front as it moves into south central and southeast Kansas late this afternoon and evening...with most of the activity moving out of the area before midnight. VCTS was inserted in most terminals with amendments expected as chance for TSRA become more imminent. Except for brief MVFR and IFR in and near convection...VFR conditions are expected to prevail for much of the forecast valid time. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 61 47 58 / 30 10 10 30 Hutchinson 44 61 44 57 / 10 10 10 30 Newton 43 61 45 59 / 20 10 10 30 ElDorado 44 60 46 59 / 50 10 10 30 Winfield-KWLD 46 61 48 58 / 60 10 10 40 Russell 41 61 42 58 / 10 10 10 30 Great Bend 40 61 43 57 / 10 10 10 40 Salina 42 62 44 60 / 10 10 10 20 McPherson 43 61 43 58 / 10 10 10 30 Coffeyville 47 61 45 61 / 60 10 0 40 Chanute 45 61 45 61 / 60 10 0 30 Iola 45 61 44 60 / 60 10 0 20 Parsons-KPPF 46 61 45 61 / 60 10 0 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, May 13, 2:50 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 250 PM CDT FRI MAY 13 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 250 PM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PING PONG BALL SIZE HAIL AND DAMAGING WINDS OF 60 TO 70 MPH. THE RISK FOR SEVERE WEATHER WILL RAPIDLY DIMINISH ACROSS SOUTHERN KANSAS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND EMBEDDED THUNDERSTORMS BEGINNING SUNDAY AND LINGERING THROUGH MUCH OF NEXT WEEK. THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EARLY EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, May 13, 5:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL OAKLAWN 37.61N 97.30W
05/13/2016 E1.00 INCH SEDGWICK KS PUBLIC
PUBLIC REPORT VIA TWITTER OF DIME TO QUARTER SIZED HAIL
AT 55TH AND HYDRAULIC. TIME IS ESTIMATED FROM RADAR.
&&
VJPSpecial weather statement, May 13, 5:49 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 549 PM CDT FRI MAY 13 2016 KSZ083-092-132315- SEDGWICK KS-SUMNER KS- 549 PM CDT FRI MAY 13 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER MULVANE...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... DERBY...MULVANE AND BELLE PLAINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3736 9738 3753 9740 3754 9715 3734 9715 TIME...MOT...LOC 2246Z 325DEG 27KT 3747 9723 LAWSON
Local storm report, May 13, 5:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 2 E ROSE HILL 37.57N 97.10W
05/13/2016 E1.00 INCH BUTLER KS TRAINED SPOTTER
&&
VJPLocal storm report, May 13, 5:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 4 NW ROSE HILL 37.61N 97.18W
05/13/2016 E60 MPH SEDGWICK KS PUBLIC
PUBLIC REPORT VIA TWITTER OF AN ESTIMATED 60 MPH WINDS
AND HALF INCH HAIL WHICH LASTED 5 MINUTES.
&&
VJPLocal storm report, May 13, 6:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 6 S HAMILTON 37.89N 96.16W
05/13/2016 GREENWOOD KS EMERGENCY MNGR
TREES DOWN
&&
MWMLocal storm report, May 13, 6:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL NW MAYFIELD 37.26N 97.55W
05/13/2016 E1.00 INCH SUMNER KS TRAINED SPOTTER
0558 PM HAIL 1 S PERTH 37.16N 97.49W
05/13/2016 E1.00 INCH SUMNER KS TRAINED SPOTTER
0538 PM TSTM WND DMG 2 NNW LEON 37.71N 96.80W
05/13/2016 BUTLER KS FIRE DEPT/RESCUE
LEON FIRE DEPARTMENT REPORTS A 12 INCH TREE LIMB BLOWN
DOWN ON A HOUSE. SIDING DAMAGE IS ALSO REPORTED. TIME IS
APPROXIMATED FROM RADAR.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:19 PM CDT | Special Weather Statement | ICT | Woodson | 41 min |
| May 13, 4:06 PM CDT | Special Weather Statement | ICT | Chase | 39 min |
| May 13, 4:16 PM CDT | Special Weather Statement | ICT | Harvey | 29 min |
| May 13, 4:29 PM CDT | Special Weather Statement | ICT | Harvey | 31 min |
| May 13, 4:45 PM CDT | Special Weather Statement | ICT | Chase | 30 min |
| May 13, 4:55 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 13, 5:02 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| May 13, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 55 min |
| May 13, 5:09 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| May 13, 5:11 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| May 13, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 46 min |
| May 13, 5:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 43 min |
| May 13, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 38 min |
| May 13, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 48 min |
| May 13, 5:49 PM CDT | Special Weather Statement | ICT | Sumner | 26 min |
| May 13, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 64 min |
| May 13, 6:04 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 41 min |
| May 13, 6:17 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| May 13, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| May 13, 6:36 PM CDT | Special Weather Statement | ICT | Chautauqua | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.